Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Columbia, SC

June 25, 20184 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 5:57 PM EDT for 4 counties in South Carolina. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 5:57 PM EDT (21:57 UTC)
Expired
Jun 25, 2018, 6:45 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarendon County, SC, Kershaw County, SC, Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:02 PM EDTTSTM WND DMG3 Ne Oswego, SCLEE COUNTY DISPATCH REPORTED TREES DOWN ON RACCOON ROAD. TIME ESTIMATED BASED ON RADAR.
Jun 25, 6:25 PM EDTTSTM WND DMG5 Nne Olanta, SCTREE DOWN ON CREEK RD.
Jun 25, 6:36 PM EDTTSTM WND DMGLynchburg, SCHIGHWAY PATROL REPORTED TREES DOWN AT THE INTERSECTION OF HIGHWAY 341 AND HIGHWAY 76 NEAR LYNCHBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS52 KCAE 252157
SVRCAE
SCC027-055-061-085-252245-
/O.NEW.KCAE.SV.W.0094.180625T2157Z-180625T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
557 PM EDT MON JUN 25 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southern Lee County in central South Carolina...
  Northeastern Clarendon County in central South Carolina...
  Sumter County in central South Carolina...
  South central Kershaw County in central South Carolina...

* Until 645 PM EDT.

* At 557 PM EDT, severe thunderstorms were located along a line
  extending from near Sardis to 7 miles northwest of Oakland, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sumter, South Sumter, Mulberry, Oakland, Millwood, Turbeville,
  Mayesville, Lynchburg, Cane Savannah, Oswego, Dalzell, Wedgewood,
  East Sumter, Cherryvale, Rembert, Shiloh and Stateburg.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 91 and 93, and
between mile markers 117 and 122.
 Interstate 95 between mile markers 132 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3383 7991 3388 8052 3408 8064 3410 8062
      3409 8065 3420 8072 3419 8012 3416 8016
      3415 8015 3409 8008 3408 8003 3403 7997
      3400 7990 3398 7990 3395 7998 3388 7994
      3388 7988
TIME...MOT...LOC 2157Z 284DEG 33KT 3404 7987 3408 8055 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
632 
WWUS52 KCAE 252213
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
613 PM EDT MON JUN 25 2018

SCC055-252222-
/O.CAN.KCAE.SV.W.0094.000000T0000Z-180625T2245Z/
Kershaw SC-
613 PM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KERSHAW COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central South Carolina.

LAT...LON 3383 7991 3388 8052 3403 8061 3406 8061
      3408 8064 3410 8062 3410 8058 3419 8012
      3416 8016 3409 8008 3408 8003 3403 7997
      3400 7990 3398 7990 3395 7998 3388 7994
      3388 7988
TIME...MOT...LOC 2212Z 284DEG 33KT 3401 7973 3405 8041 

$$

SCC027-061-085-252245-
/O.CON.KCAE.SV.W.0094.000000T0000Z-180625T2245Z/
Lee SC-Clarendon SC-Sumter SC-
613 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN LEE...NORTHEASTERN CLARENDON AND SUMTER COUNTIES...

At 612 PM EDT, severe thunderstorms were located along a line
extending from New Hope to 6 miles northeast of Oakland, moving east
at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sumter, South Sumter, Mulberry, Oakland, Millwood, Turbeville,
Mayesville, Lynchburg, Cane Savannah, Oswego, Dalzell, Wedgewood,
East Sumter, Cherryvale, Rembert, Shiloh and Stateburg.

This includes Interstate 95 between mile markers 132 and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3383 7991 3388 8052 3403 8061 3406 8061
      3408 8064 3410 8062 3410 8058 3419 8012
      3416 8016 3409 8008 3408 8003 3403 7997
      3400 7990 3398 7990 3395 7998 3388 7994
      3388 7988
TIME...MOT...LOC 2212Z 284DEG 33KT 3401 7973 3405 8041 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
578 
WWUS52 KCAE 252234
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
634 PM EDT MON JUN 25 2018

SCC027-061-085-252245-
/O.CON.KCAE.SV.W.0094.000000T0000Z-180625T2245Z/
Lee SC-Clarendon SC-Sumter SC-
634 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN LEE...NORTHEASTERN CLARENDON AND CENTRAL SUMTER
COUNTIES...

At 634 PM EDT, severe thunderstorms were located along a line
extending from near Pamplico to 8 miles northeast of Mulberry, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sumter, Mulberry, Turbeville, Mayesville, Lynchburg, Oswego, East
Sumter and Shiloh.

This includes Interstate 95 between mile markers 133 and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3383 7991 3391 8036 3411 8045 3419 8012
      3416 8016 3409 8008 3408 8003 3403 7997
      3400 7990 3398 7990 3395 7998 3388 7994
      3388 7988
TIME...MOT...LOC 2234Z 284DEG 33KT 3397 7952 3401 8020 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:33 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 25, 3:33 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
333 PM EDT Mon Jun 25 2018

.SYNOPSIS...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico through today. A hot westerly flow will continue
north of this ridge locally and high temperatures will be in
the mid 90s to around 100 degrees. A cold front will push into
the forecast area tonight and Tuesday bringing showers and
thunderstorms. Tuesday should be the coolest day in the past
week or so due mainly to increased cloud cover. A more
climatological pattern unfolds for the remainder of the period
with increasing moisture and ridging into the Southeast. This
pattern supports scattered diurnal thunderstorms and above
normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

A surface trough will be in the forecast area today ahead of the
approaching cold front. The front is forecast to sink southward
and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage this afternoon, except there may be
considerable coverage in the north section late, with moisture
pooling ahead of the cold front plus an approaching mid-level
shortwave trough. The greatest coverage may be this evening
closer to the maximum of diurnal instability and ahead of a mid-
level shortwave trough and in an area of convergence near the
front. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. The NAM
and GFS depict strong instability with surface- based LI values
-8 to -10. Forecast soundings indicate considerable CAPE in the
hail growth region. Damaging wind and hail will be possible with
the thunderstorms. Precipitable water is forecast to be around
2 inches. High rainfall rates and possible training near the
front support a possibility of localized flooding. We followed a
guidance for the temperature forecast. Expect peak heat index
values about 105 and just below the heat advisory criteria of
110 today.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper trough will slowly move eastward from the Great Lakes into
New England during this time period.  Scattered to numerous showers
and thunderstorms are forecast for Tuesday through Wednesday ahead
of this trough, while a drying trend starts on Thursday as a front
pushes offshore.  Temperatures will be near normal Tuesday and
Wednesday and then above normal on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure aloft builds over the Mid Atlantic States this
weekend.  This results in an onshore flow across the region which
will likely enhance the seabreeze front. Temperatures will be above
normal with the H5 heights.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions should persist through the day, until showers
and thunderstorms bring restrictions this evening.

A surface trough will be in the forecast area today ahead of
the approaching cold front. The front is forecast to sink
southward and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage during much of the afternoon. The
hi-res models do show scattered convection developing between
20Z and 23Z, but confidence is too low to include in the
terminal forecasts at this time.

The greatest coverage may be this evening closer to the maximum
of diurnal instability and ahead of a mid-level shortwave
trough and in an area of convergence near the front. Kept
thunderstorms in the terminal forecasts during the 00z to 04z
time frame. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. Damaging
wind and hail will be possible with the thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 4:49 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     WINNSBORO               34.38N 81.09W
06/24/2018                   FAIRFIELD          SC   PUBLIC

            HUGE LIMB REPORTED DOWN IN WINNSBORO VIA
            FACEBOOK. PHOTO WAS INCLUDED.

&&

WRS
Local storm report, Jun 25, 5:01 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 SE PATRICK            34.50N 79.96W
06/25/2018  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL 7 MILES SE
            OF PATRICK LASTING 5 TO 6 MINUTES VIA
            FACEBOOK.

&&

WRS
Local storm report, Jun 25, 5:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            REPORTED TREE LIMBS DOWN ON POWER LINES AND
            A BROKEN POWER LINE POLE ALONG OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 5:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
519 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            UTILITY REPORTED TREE LIMBS DOWN ON LINES
            ALONG WITH A BROKEN POWER POLE ON OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 5:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NE JEFFERSON          34.67N 80.36W
06/25/2018  E1.75 INCH       CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED GOLF BALL SIZE HAIL JUST EAST OF
            THE TOWN OF JEFFERSON.

&&

LCV
Local storm report, Jun 25, 5:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     1 SW PATRICK            34.56N 80.06W
06/25/2018                   CHESTERFIELD       SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TREE DOWN JUST
            SOUTH OF PATRICK ALONG HIGHWAY 1.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:00 PM EDTSpecial Weather StatementCAELexington, Richland45 min
Jun 24, 8:09 PM EDTSpecial Weather StatementCAEKershaw36 min
Jun 24, 8:22 PM EDTSevere Thunderstorm WarningCAERichland23 min
Jun 24, 8:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter37 min
Jun 24, 9:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter36 min
Jun 24, 9:11 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Jun 24, 9:27 PM EDTSevere Thunderstorm WarningCAEClarendon33 min
Jun 24, 9:35 PM EDTSevere Thunderstorm WarningCAEAiken55 min
Jun 24, 9:40 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jun 24, 10:00 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg60 min
Jun 24, 10:09 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg36 min
Jun 24, 10:30 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg30 min
Jun 24, 10:40 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg35 min
Jun 24, 10:47 PM EDTAreal Flood AdvisoryCAEAiken3 hr
Jun 24, 10:52 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg53 min
Jun 24, 11:42 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg33 min
Jun 25, 2:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland47 min
Jun 25, 3:37 PM EDTSpecial Weather StatementCAEClarendon38 min
Jun 25, 3:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster42 min
Jun 25, 3:51 PM EDTSevere Thunderstorm WarningCAEChesterfield39 min
Jun 25, 3:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg38 min
Jun 25, 4:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster51 min
Jun 25, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min
Jun 25, 5:34 PM EDTSevere Thunderstorm WarningCAELee26 min
Jun 25, 6:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland32 min
Jun 25, 6:50 PM EDTSpecial Weather StatementCAEChesterfield25 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter48 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningCAEMcCormick63 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland32 min
Jun 25, 7:24 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick66 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 25, 7:41 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.